Winter Weather, Terry
- When
- February 16, 8:00 PM CST to February 17, 6:00 AM CST
- Where
- Terry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.174, -102.335 (the zone’s center; the record gives no point)
A quick moving upper level impulse affected the region late on the 20th into the early morning hours of the 21st. Most areas did not observe any precipitation due to a very dry low level atmosphere.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A quick moving upper level impulse affected the region late on the 20th into the early morning hours of the 21st. Most areas did not observe any precipitation due to a very dry low level atmosphere. However, areas across the southwestern South Plains saw a few inches of snow accumulation where moisture was sufficient enough for precipitation to reach the ground.
Snowfall totals are from National Weather Service Cooperative Weather Observers:
2.5 inches at Denver City (Yoakum County), 1.5 inches at Plains (Yoakum County), 1.2 inches at Brownfield (Terry County), 1.0 inches at Tahoka (Lynn County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 16, 5:23 PM CST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 523 PM CST MON FEB 16 2015 .AVIATION... LIGHT PRECIP...LIKELY IN THE FORM OF SNOW POSSIBLY MIXED WITH RAIN...STILL ON TRACK FOR PERIOD BTWN 06Z AND 12Z AT KPVW AND KLBB WITH KCDS LIKELY TOO FAR EAST TO JOIN IN. CIGS TO GO DOWN INTO MVFR CRITERIA WITH THE PRECIP...LIFTING BY 18Z TUESDAY. && .PREV DISCUSSION... /ISSUED 355 PM CST MON FEB 16 2015/ SHORT TERM... ONCE AGAIN...THERE IS A RISK OF WINTRY PRECIPITATION AND AS IS NORMALLY THE CASE...THERE ARE MORE QUESTIONS THAN ANSWERS WITH REGARD TO THE EVOLUTION OF THE SYSTEM. FOR NEARLY THE PAST WEEK...MODELS HAVE HINTED AT GOOD SNOW CHANCES NEAR THE TX/NM STATE LINE. ALAS...THINGS ARE NOT SO CLEAR. IN DIGGING INTO THE CLIMATOLOGY OF HEAVY SNOW EVENTS...THERE HAS APPARENTLY BEEN ONLY HVY SNOW EVENT IN THIS TYPE OF SYNOPTIC FLOW REGIME OVER THE PAST HALF DOZEN DECADES. THE ANALYZED SHORTWAVE TROUGH HARDLY LOOKS TO BE THE ONE TO REALLY HAVE THE ABILITY TO DO IT ALTHOUGH UPWARD MOTION IS NOTED ON WATER VAPOR IMAGERY THROUGHOUT NORTHERN NM AND COLORADO WITH -SN ONGOING IN THE SAN JUAN MOUNTAINS. THE MAIN FLY IN THE OINTMENT...PERHAPS WHY THE CLIMATOLOGY GOES AGAINST A SNOW EVENT...IS THE EXPECTED RETURN OF LOW LEVEL SOUTHEASTERLY/SOUTHERLY WINDS. COLD AIR ADVECTION APPEARS TO HAVE DONE ABOUT ALL IT IS GOING TO DO WITH THIS SYSTEM AND THE CHANCES THAT THE WIND VECTORS WILL VEER BY THE TIME THAT THE MOISTENING OCCURS LOOKS QUITE LIKELY. THIS WOULD TEND TO MAKE THIS MORE OF A LIGHT RAIN EVENT. GOOD CONSISTENCY EXISTS WITH THE BEST ISENTROPIC ASCENT BEING EVIDENT ACROSS THE WESTERN TWO ROWS OF COUNTIES ESPECIALLY AFTER 06Z. HI RES GUIDANCE INDICATES A PERIOD OF H8 FRONTOGENESIS THROUGH OUR WESTERN ZONES THIS EVENING AND AS SUCH...PRECIPITATION OF SOME SORT LOOKS INCREASINGLY LIKELY. HOWEVER...NEAR SURFACE TEMPERATURES WILL PROBABLY STRUGGLE TO COOL SUFFICIENTLY IN QUIESCENT CONDITIONS. HOWEVER...IF MESOSCALE BANDING BECOMES ESTABLISHED...WET BULBING SHOULD BE ABLE TO COOL THE COLUMN SUFFICIENTLY FOR SNOW. GIVEN THE HIGH UNCERTAINTY FOR PRECIP MODE...WILL GO WITH A MIX OF RAIN AND SNOW. REGARDING AMOUNTS...THIS TOO IS A TRICKY PROPOSITION. LIQUID EQUIVALENTS ARE EXPECTED TO BE ONLY A FEW HUNDREDTHS. IF THE COOL AIR MANAGES TO HANG ON NEAR THE STATE LINE...PERHAPS HALF AN INCH TO AN INCH WOULD BE EXPECTED WITH A DUSTING IN THE CENTRAL ZONES AND A TRACE AT BEST OUT EAST. IF BANDING DOES SET UP....AND THERE IS A WIDE SET OF SOLUTIONS ON WHERE THIS WOULD BE...LOCALLY HIGHER AMOUNTS ARE CERTAINLY POSSIBLE. HOWEVER...CONFIDENCE IN THAT MUCH SNOW IS TOO LOW TO EXPLICITLY MENTION IN THE GRIDS AT THIS TIME LET ALONE WHERE BANDING MIGHT SET UP OTHER THAN SOMEWHERE WEST OF THE INTERSTATE. AS SUCH...WILL ELECT TO HANDLE THIS EVENT WITH AN SPS TO OUTLINE THE EXPECTED RISKS AND IMPACTS. AFTER SUNRISE...WEST/SOUTHWEST PRECIP SHOULD QUICKLY BE SHUNTED SOUTHEASTWARD THOUGH ANOTHER DISTURBANCE WILL BRING A RISK OF A SHOWER ACROSS THE NORTHEAST WITH SKIES STARTING TO CLEAR OUT WEST TO EAST. LONG TERM... LONGTERM BEGINS WITH EXITING SYSTEM PUSHING EAST IN AMPLIFIED UPPER LEVEL PATTERN AND SLIGHT CHANCE OF LIGHT RAIN IN OUR NORTHEAST ZONES ALONG WEAKENING AND DIFFUSE SURFACE FRONT EXTENDING FROM THE SOUTHERN TEXAS PANHANDLE EASTWARD ALONG THE RED RIVER BASIN...SURFACE WINDS RESPONDING TO THE HIGHLY AMPLIFIED RIDGE TO THE WEST DEVELOP A SOUTHERLY COMPONENT EARLY WEDNESDAY WITH TEMPERATURES GRADUALLY CLIMBING INTO THE UPPER 60S/LOW 70S BY FRIDAY...MODERATE SOUTHWESTERLY WINDS THURSDAY AFTERNOON MAY RESULT IN SOME FIRE WEATHER CONCERNS WITH DEWPTS IN THE MID 20S TO MID 30S...DIFFICULT FINDING PLAUSIBLE SOLUTIONS WITHIN THE GUIDANCE FOR THE WEEKEND SYSTEM AND THE POTENTIAL RAINFALL ASSOCIATED WITH IT...ECMWF TRAPS A CLOSED LOW WELL OFF TO OUR WEST OVER THE EASTERN PACIFIC WITH QUASI-ZONAL FLOW WITH EMBEDDED SHORTWAVES CONTINUALLY PASSING THROUGH THE TEXAS PANHANDLE OVER THE WEEKEND. WITH A BROAD TROUGH AXIS JUST OFF TO THE WEST THE ECMWF PRODUCES SOME PRECIP ACROSS OUR NORTHERN COUNTIES DESPITE HIGHLY CONTINENTALLY MODIFIED MOISTURE...GFS POINTS TOWARD A MORE PLAUSIBLE SCENARIO WITH A POSITIVELY TILTED TROUGH MEANDERING OVER THE SOUTHWEST AND MOISTURE SPREADING ACROSS WEST TEXAS SATURDAY AND SUNDAY...WITH BACKED SURFACE FLOW FROM PRESSURE FALLS TO THE WEST WE MAY SEE SOME PRECIPITATION DEVELOP IN THIS REGIME BUT BEST SURFACE MOISTURE AND UPPER LEVEL INSTIBLITY LOOKS TO REMAIN TO OUR NORTH AND EAST...ECMWF IS ALSO 10F COOLER AT THE SURFACE THAN THE GFS LATE SATURDAY/EARLY SUNDAY AND WOULD ALLUDE TOWARD WINTRY MIX...DECIDED TO LEAN TOWARD THE WARMER GFS RAIN. MARGINAL UPPER LEVEL INSTABILITY LINGERS INTO BEGINNING OF NEXT WEEK WITH TROUGH AXIS LINGERING TO THE WEST WITH SOME HINTS TOWARD SOME MORE LIGHT PRECIPITATION. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 26 42 22 54 / 60 20 0 0 TULIA 27 45 22 54 / 40 20 0 0 PLAINVIEW 27 46 24 55 / 40 20 0 0 LEVELLAND 27 48 25 59 / 60 30 0 0 LUBBOCK 28 48 25 58 / 50 20 0 0 DENVER CITY 28 47 26 62 / 60 20 0 0 BROWNFIELD 28 47 25 59 / 60 20 0 0 CHILDRESS 30 52 24 55 / 20 20 0 0 SPUR 29 50 26 58 / 30 20 0 0 ASPERMONT 30 51 30 60 / 20 20 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 333 PM CST MON FEB 16 2015 TXZ021>044-172145- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 333 PM CST MON FEB 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT LIGHT RAIN WITH A DUSTING OF SNOWFALL WILL BE POSSIBLE WEST OF THE CAPROCK ESCARPMENT TONIGHT INTO TUESDAY MORNING WITH TOTALS OF ONE HALF TO ONE INCH EXPECTED NEAR THE NEW MEXICO STATE LINE. THERE EXISTS A POTENTIAL FOR SNOW BANDS TO SET UP THUS PROVIDING LOCALLY HIGHER TOTALS THOUGH THE LOCATION OF SUCH BANDS REMAINS UNCERTAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THIS EVENING OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 327 PM CST MON FEB 16 2015 TXZ021>044-170400- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- INCLUDING THE CITIES OF...FRIONA...BOVINA...FARWELL...DIMMITT... HART...TULIA...SILVERTON...QUITAQUE...MEMPHIS...CHILDRESS... MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...CEDAR HILL... MATADOR...ROARING SPRINGS...PADUCAH...HACKBERRY...MORTON... LEVELLAND...LUBBOCK...RALLS...CROSBYTON...LORENZO...SPUR... DICKENS...DUMONT...FINNEY...GROW...GUTHRIE...DENVER CITY... PLAINS...BROWNFIELD...TAHOKA...O'DONNELL...GRAHAM...POST... JAYTON...ASPERMONT 327 PM CST MON FEB 16 2015 ...A RISK OF WINTRY PRECIPITATION TONIGHT... A FAST MOVING UPPER LEVEL DISTURBANCE WILL OVERSPREAD THE REGION AFTER SUNSET THIS EVENING AND PROVIDE INCREASING CHANCES FOR RAIN AND PERHAPS LIGHT SNOW. PRECIPITATION IS EXPECTED TO INITIALLY START OUT AS RAIN. EAST OF THE ESCARPMENT...RAIN WITH A FEW FLURRIES IS EXPECTED. FOR AREAS WEST OF THE CAPROCK ESCARPMENT SNOWFALL AMOUNTS MAY RANGE FROM A DUSTING TO ONE HALF TO ONE INCH NEAR THE NEW MEXICO STATE LINE MAINLY AFTER MIDNIGHT. WHILE THE LATEST FORECAST THINKING SUPPORTS MOSTLY A LIGHT RAIN EVENT...IT IS POSSIBLE THAT ONE OR MORE SMALL SCALE SNOW BANDS MAY SET UP GENERALLY WEST OF THE HIGHWAY 87 CORRIDOR. IF SUFFICIENTLY STRONG...THESE COULD COOL THE LOWER ATMOSPHERE SUFFICIENTLY TO PRODUCE MODERATE SNOWFALL THOUGH CONFIDENCE IN HEAVIER SNOW REMAINS LOW TO MODERATE. IF TRAVELING TONIGHT ESPECIALLY WEST THE CAPROCK ESCARPMENT...PLEASE CHECK THE LATEST FORECAST UPDATES WHICH MAY AFFECT YOUR TRAVEL PLANS.
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553012, 553013, 553014.